New Mexico, 2012Flash Flood and Heavy Rain in New Mexico, July 9, 2012
July 9, 2012 · NWS EPZ · 2 events in 1 county or zone
A back door cold front moved into the region and combined with monsoon moisture that was lingering in the region to produce thunderstorms. A weak disturbance embedded in the northwest flow aloft added to the instability across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A back door cold front moved into the region and combined with monsoon moisture that was lingering in the region to produce thunderstorms. A weak disturbance embedded in the northwest flow aloft added to the instability across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 9, 1:58 PM MST, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 9, 1:58 PM MST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
258 PM MDT MON JUL 9 2012
.SYNOPSIS...
ISOLATED THUNDERSTORMS WILL CONTINUE TONIGHT AS ENOUGH LOW LEVEL
MOISTURE AND INSTABILITY PERSIST. A COOL FRONT PUSHES IN FROM THE
EAST LATE TONIGHT. THIS WILL INCREASE THE MOISTURE AND INSTABILITY
FURTHER ON TUESDAY AND WEDNESDAY...INCREASING THE COVERAGE OF
THUNDERSTORMS. THE HIGHER MOISTURE LEVELS WILL ALSO CREATE THE
POSSIBILITY OF HEAVY RAIN AND LOCAL FLOODING. BY THURSDAY THE UPPER
RIDGE RE DEVELOPS OVER NORTHERN NEW MEXICO. THIS SHOULD DECREASE
THUNDERSTORM COVERAGE BACK TO ISOLATED AND ALSO ALLOW TEMPERATURES
TO WARM BACK ABOVE NORMAL.
&&
.DISCUSSION...
DECENT OROGRAPHIC CONVECTION FIRING OFF THIS AFTERNOON AS DEW POINTS
REMAIN IN THE UPPER 40S TO MID 50S. MEANWHILE LARGE UPPER HIGH OVER
THE GREAT BASIN CONTINUES MODERATE NORTHERLY FLOW OVER THE CWA. THIS
WILL RESULT IN BRINGING A LARGE VORT MAX DOWN OVER EASTERN NEW
MEXICO TONIGHT. THIS WILL ALLOW A BACK DOOR COOL FRONT TO PUSH INTO
THE EASTERN CWA TONIGHT AND LIKELY TO THE ARIZONA BORDER BY DAYBREAK
TUESDAY. THIS SHOULD HELP INCREASE SHOWERS ACROSS THE FAR EAST
TONIGHT AND THEN ALL AREAS TUESDAY. THE DRAWBACK ON TUESDAY IS THAT
HIGH TEMPERATURES WILL BE ABOUT 5 TO 10 DEGREES COOLER THAN
TODAY...PERHAPS BARELY REACHING CONVECTIVE TEMPS. BUT THE FRONTAL
LIFT AND VORT CENTER ALOFT SHOULD MAKE UP FOR THIS. TPW PRODUCT
SHOWS PW'S CURRENTLY AROUND 1.2 INCHES AND MODELS CONTINUE TO SHOW
THEM INCREASING TO AROUND 1.5 INCHES TOMORROW. WITH THE MOISTURE AND
INSTABILITY...THUNDERSTORM COVERAGE SHOULD INCREASE SIGNIFICANTLY
TUESDAY AND WEDNESDAY. HEAVY RAINFALL AND LOCAL FLOODING WILL BE THE
MAIN THREATS BOTH TUESDAY AND WEDNESDAY. NAM DOES SHOW VORT CENTER
SOUTH OF THE AREA WEDNESDAY SO STILL SOME DOUBT ABOUT HOW WIDESPREAD
SHOWERS/THUNDERSTORMS WILL BE ON WEDNESDAY.
THURSDAY INTO THE WEEKEND...UPPER HIGH GRADUALLY BUILDS DOWN TO THE
FOUR CORNERS AND NORTHERN NEW MEXICO AND ELONGATING EAST-WEST. THIS
WILL MEAN BY THURSDAY AND BEYOND WE WILL BE UNDER A DRIER
EAST/NORTHEAST FLOW. THUNDERSTORM COVERAGE WILL DECREASE BACK TO
ISOLATED AND MOST OF THESE SHOULD REMAIN OVER MOUNTAIN AREAS. AFTER
A COUPLE OF DAYS OF BELOW NORMAL TEMPERATURES...THEY SHOULD REBOUND
BACK TO NORMAL OR ABOVE NORMAL BY FRIDAY.
&&
.AVIATION....VALID 10/00Z-11/00Z.
UPPER LEVEL TROUGH AND ASSOCIATED SURFACE COLD FRONT WILL BRING A
SIGNIFICANT INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY TONIGHT
AND TUESDAY. ISOLD LOWLAND +TSRA/SCT MTN +TSRAGS THIS EVENING THEN
SCT TO NUMEROUS TSTMS OVERNIGHT AND TUESDAY. EXPECT WIND VRB25G45KT
AND VSBY LESS THAN 1SM IN STORMS WITH LOCALLY HEAVY RAIN. CIGS
FEW-SCT010-020 SCT-BKN030-050 BKN-OVC080-120 OVERNIGHT AND TUESDAY.
&&
.FIRE WEATHER...
HIGH PRESSURE ALOFT OVER THE INTER-MOUNTAIN WEST HAS SUPPRESSED
THUNDERSTORM ACTIVITY THE PAST FEW DAYS BY PUSHING RELATIVELY DRY
AND STABLE AIR IN FROM THE NORTHEAST. HOWEVER...AN UPPER LEVEL
TROUGH AND ASSOCIATED SURFACE COLD FRONT WILL PUSH SOUTHWEST ACROSS
NEW MEXICO TONIGHT THEN BECOME STATIONARY ALONG THE ARIZONA BORDER
TOMORROW. THIS WILL BRING A SURGE OF MOIST AND UNSTABLE AIR TO THE
REGION THAT MAY LEAD TO INCREASED SHOWER AND THUNDERSTORM ACTIVITY
WITH THE POTENTIAL FOR HEAVY RAIN AND FLOODING TONIGHT THROUGH
WEDNESDAY. DRAINAGES ACROSS THE LITTLE BEAR AND THE WHITEWATER-BALDY
BURN SCARS WILL BE ESPECIALLY PRONE TO FLASH FLOODING. MINIMUM
HUMIDITY WILL BE ABOVE 30 PERCENT THE NEXT COUPLE OF AFTERNOONS WITH
EXCELLENT OVERNIGHT RECOVERY. WINDS MOSTLY LIGHT THE NEXT FEW DAYS.
THAT HIGH PRESSURE ALOFT IS EXPECTED TO SHIFT EASTWARD ACROSS THE
FOUR CORNERS AREA BY THURSDAY...LOWERING THE CHANCE FOR SHOWERS AND
THUNDERSTORMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 74 87 70 86 70 / 30 50 50 40 40
SIERRA BLANCA 71 84 68 83 69 / 40 50 50 50 30
LAS CRUCES 70 84 64 83 65 / 30 50 50 40 30
ALAMOGORDO 71 85 64 85 65 / 60 50 50 40 30
CLOUDCROFT 52 64 49 64 49 / 60 70 60 50 30
TRUTH OR CONSEQUENCES 71 84 66 80 69 / 30 50 50 30 30
SILVER CITY 65 78 63 77 60 / 20 40 40 40 30
DEMING 70 86 65 81 67 / 30 40 40 30 30
LORDSBURG 69 90 65 87 67 / 20 30 40 30 30
WEST EL PASO METRO 77 86 70 87 67 / 30 50 50 40 40
DELL CITY 66 85 66 84 64 / 60 50 60 50 40
FORT HANCOCK 72 89 71 86 70 / 30 50 50 40 30
LOMA LINDA 66 76 64 81 63 / 50 50 50 40 40
FABENS 73 88 71 86 70 / 30 50 50 40 40
SANTA TERESA 72 87 69 86 67 / 30 50 50 40 40
WHITE SANDS HQ 75 84 66 86 65 / 30 50 50 40 30
JORNADA RANGE 63 86 61 86 58 / 30 50 50 40 30
HATCH 69 84 64 82 64 / 30 50 50 30 30
COLUMBUS 72 89 72 82 71 / 20 40 40 40 40
OROGRANDE 72 85 64 87 66 / 60 50 50 40 30
MAYHILL 54 71 51 69 53 / 60 70 60 50 30
MESCALERO 53 72 50 72 50 / 60 70 60 40 30
TIMBERON 57 68 51 69 54 / 60 70 60 50 40
WINSTON 61 74 56 73 62 / 30 60 50 40 30
HILLSBORO 67 77 63 79 63 / 30 50 40 30 30
SPACEPORT 69 85 67 80 66 / 30 50 50 30 30
LAKE ROBERTS 60 79 53 80 55 / 30 40 40 40 30
HURLEY 65 83 61 80 61 / 20 40 40 30 30
CLIFF 64 91 60 86 56 / 20 40 40 30 30
MULE CREEK 59 82 56 85 55 / 20 30 30 30 30
FAYWOOD 64 80 60 80 59 / 30 40 40 30 30
ANIMAS 70 91 65 86 64 / 20 30 40 30 30
HACHITA 67 89 65 84 64 / 20 40 40 30 30
ANTELOPE WELLS 70 89 68 87 67 / 10 30 40 30 40
CLOVERDALE 65 79 61 81 60 / 10 30 40 30 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
HEFNER/PARK
Hazardous weather outlook, Jul 9, 10:09 AM MST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1109 AM MDT MON JUL 9 2012
NMZ401>417-TXZ418>424-101800-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1109 AM MDT MON JUL 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS...MOSTLY OVER THE MOUNTAINS. COLD FRONT
PUSHING IN TONIGHT MAY INCREASE SHOWER COVERAGE FOR AREAS EAST OF EL
PASO AND PRODUCE OCCASIONALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
MOISTURE CONTINUES INCREASING FROM THE EAST WITH THE COLD FRONT.
SHOWERS/THUNDERSTORMS WILL INCREASE IN COVERAGE TUESDAY AND
WEDNESDAY. LOCAL HEAVY RAINFALL COULD CAUSE SOME FLOODING.
THURSDAY AND BEYOND...THUNDERSTORMS WILL BECOME ISOLATED AGAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE AND LOCAL LAW ENFORCEMENT.
HEFNER
In the hours before
Special weather statement, Jul 9, 4:43 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
543 PM MDT MON JUL 9 2012
NMZ410-411-100030-
NORTHERN DONA ANA COUNTY NM-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY
NM-
543 PM MDT MON JUL 9 2012
...STRONG THUNDERSTORMS THREATENING CENTRAL DONA ANA COUNTY THROUGH
630 PM MDT...
AT 538 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF LAS CRUCES...MOVING WEST AT 5
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
EAST MESA...
DONA ANA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
JMG
Heavy Rain, Dona Ana
- When
- July 9, 5:00 PM MST to 8:00 PM MST
- Where
- Dona Ana County, Las Cruces
- Reported by
- Emergency Manager
- Coordinates
- 32.320, -106.780
Thunderstorms continued to form over the region and produce periods of heavy rainfall. Minor flooding was reported along US Highway 70 at Porter road. Meanwhile lightning strikes in the nearby Organ Mountains resulted in the ignition of a small wildfire.
Flash Flood, Dona Ana
- When
- July 9, 7:59 PM MST to 8:30 PM MST
- Where
- Dona Ana County, 1.72 mi E of Mesquite to 2.12 mi ESE of Mesquite
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.171, -106.671
Thunderstorms produced flooding along Stern Drive just east of Mesquite, NM. Reports of a water rescue were reported by the Dona Ana County Emergency Manager at this location.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 9 to 11, 20121 death · 1 injured · 1 event
- Hail and Lightning Strike in Florida, July 9, 2012$750,000 · 0.88 in hail · 2 events
- Hail and Damaging Winds in Texas, July 9, 2012$271,000 · 1 in hail · 4 events
- Flash Flood and Damaging Winds in North Carolina, July 9, 2012$121,000 · 50 kt wind · 14 events
- Flash Flood in Louisiana, July 9, 2012$100,000 · 1 event
- Hail and Damaging Winds in North Carolina, July 9, 2012$50,000 · 50 kt wind · 9 events
- Flash Flood in Arkansas, July 9, 2012$50,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 9, 2012$23,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Georgia, July 9, 20121 injured · $8,000 · 1 in hail · 5 events
- Flash Flooding and Hail in Texas, July 9 to 12, 2012$200 · 1.5 in hail · 13 events
- Damaging Winds in Idaho, July 9, 2012$14,000 · 68 kt wind · 2 events
- Damaging Winds in South Carolina, July 9, 201250 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397615, 397616.